Table of contents:
The drug against impotence has deprived a man of color vision
American doctors describe a case of overdose of sildenafil citrate, which is widely known under the commercial name "Viagra", in a man. Under the influence of the medicine, the man's eyesight changed and, according to his doctors, now he sees everything in red.
Photo: pxhere.com /
American doctors describe a case of an overdose of sildenafil citrate, which is widely known under the commercial name "Viagra", in a man. Under the influence of the medicine, the man's eyesight changed and, according to his doctors, now he sees everything in red.
Sildenafil is the most commonly used erectile dysfunction drug. Even the recommended dose of sildenafil is known to sometimes cause vision problems such as blurred vision, increased sensitivity to light and changes in color vision (a person can see everything in blue). But this usually lasts no more than one day.
However, the case of a 31-year-old man, which was detailed in a report published in the new issue of Retinal Cases, highlights more serious complications. The problems began shortly after taking an unknown amount of liquid sildenafil, which the victim bought online. He began to see multi-colored flashes of light, his eyes became more sensitive to light, and everything he saw took on a reddish tint for him. By the time he went to the emergency clinic at Mount Sinai New York Ophthalmology Hospital two days later, the flashes of light had stopped. But despite the treatment, he continued to see everything in red for over a year.
The man did not know which dose of sildenafil he took, as he simply drank it from a bottle. According to the doctors, he probably took much more than the recommended dose of 50 mg.
“People often think that if a little is good, then a lot is better. Our case study shows how dangerous an overdose of this widely used drug is. People who value color vision need to be aware that this drug can have long-term effects on vision,”says Richard Rosen of Mount Sinai Hospital in New York.
According to the studies cited by the authors, there is evidence that in animals and humans, an overdose of sildenafil can be especially harmful to the eyes. Taking the drug has been associated with rare cases of vision loss. But Rosen and his colleagues believe that they first recorded the fact of loss of color vision as a result of taking this drug.
According to scientists, the drug at a microscopic level damages cones - cells in the retina that allow us to perceive colors. The pattern of damage, they said, was similar to that seen in genetic disorders of the retina, such as color blindness. Other studies have shown that people with genetic mutations associated with such retinal disorders may be at greater risk of vision problems if they take sildenafil.
In addition, there are other side effects of sildenafil overdose, including heart attack and painfully prolonged erections, which, if left untreated, can even cause penile gangrene and subsequent amputation.